Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 29, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 26, 2024, 8:01 PM EDT for Somerset County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2024, 8:01 PM EDT (00:01 UTC)
- Expired
- May 26, 2024, 9:00 PM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:38 PM EDT, 23 minutes earlier.
Area forecast discussion, May 26, 7:38 PM EDT, 23 minutes before
Area Forecast Discussion National Weather Service State College PA 738 PM EDT Sun May 26 2024 .SYNOPSIS... A warm front will lift northeast into the state tonight, but will likely stall its progress near or just to the east of the Susquehanna Valley until later Monday. Low pressure will pass over the Upper Great Lakes on Memorial Day, dragging a cold front through late Monday/evening. An upper level trough will build into the region for the remaining portion of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The focus this evening is on an approaching band of strong to severe thunderstorms entering Southwest PA at the nose of a strong southwesterly low level jet. Latest HRRR, which should perform well in a strongly forced scenario as this, tracks the band of convection northeast across the entire forecast area between 00Z and 06Z. However, it will be running into a much less unstable environment, so anticipate a diminishing severe weather threat. The best chance of severe weather should be over Somerset County, where the 22Z SPC mesoanalysis shows capes in the 500-1000J/kg range. RAP 0-3km shear vectors are around 30kt and perpendicular to the convection, so can't totally rule out a brief QLCS tornado in the vicinity of Somerset Co, but the greater threat is to the west of our area. The band of showers and embedded tsra should lift north and east of the forecast area by about 08Z tonight, as the associated shortwave/low level jet lift into NY State. Generally rain- free weather is expected during the pre-dawn hours with breaks in the overcast. However, model guidance indicates an upsloping southeast flow will yield developing stratus across the higher terrain of Northern and Eastern PA. Surging low level moisture and cloud cover should result in a significantly warmer night than those recently, with min temps in the 60s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Falling heights and surging pwats ahead of the next shortwave lifting out of the Ohio Valley will spread numerous showers and embedded tsra into the region later Monday morning. Initially, low clouds and rainfall should hold temps and the severe wx threat in check. However, breaks in the overcast/modest diurnal heating, combined with favorable shear profiles, support organized convection and a threat of severe weather during the afternoon to early evening hours. The best chance of supercells and an isolated tornado appears focused over the Susq Valley, where low LCLs are anticipated and updraft helicity values from at least one HREF member tops 150m2/s/2. The most impressive pwats are progged to have shifted east of the area during peak instability of the PM hours, so think any flash flooding will be isolated at best. Ensemble mean qpf between 0.25 and 0.50 inches appears the most likely rainfall Monday for most of the area. However, HREF output supports isolated totals near 2 inches associated with stronger tsra. A seasonably strong surface low will track west of PA through the Great Lakes Monday, dragging a trailing cold front through the area Monday evening. The threat of showers/tsra will end over most of Central PA with the passage of the front. However, low level instability associated with a deepening trough over the Grt Lks could result in late night showers over the NW Mtns. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Medium range guidance continues to point to a period of cool weather Tuesday through Thursday, as a deep upper level trough pivots southeastward from the Great Lakes. Cold temps aloft should support a daily chance of diurnally-driven showers/storms, with the highest POPs across the elevated heat source of the Allegheny Plateau. The best overall chance of showers should come with the passage of a strong shortwave on Wednesday. We should see a transition to drier and warmer weather Friday into Saturday, as the upper level trough axis shifts east of PA and high pressure builds into the region. An approaching frontal system could bring our next round of showers/storms by next Sunday. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Shrinking areas of IFR/MVFR in the Central Valleys and Middle Susq Region late this morning will quickly transition to VFR in all areas by 17Z with VFR conditions prevailing throughout the rest of the daylight hours. Winds will be range from 5-10kts during the afternoon/early evening with gusts upwards of 15kts along ridgetop locations. Included a several hour or longer period of LLWS at all TAF sites later this evening into at least the late morning hours Monday. Guidance suggests SHRA/TSRA entering the southwestern periphery of the area near 00Z Monday and overspreading the entire area through 12Z. Generally low-end VFR to high-end MVFR conds are expected with some potential for localized restrictions. Guidance has started to suggest some timing of localized restrictions, but given low (~20%) confidence and little temporal continuity in guidance runs, have opted to keep these restrictions minimal in this TAF package. Conds will continue to trend towards MVFR/IFR conds near and after 06Z. There is some concern for a return to LIFR/IFR conds overnight tomorrow night across eastern PA where some hints towards enhanced low-level moisture, but have opted to keep these concerns out of the TAFs until further model consistency is achieved. Outlook... Mon... Persistent restrictions are expected in widespread showers and thunderstorms. Tue-Wed...Brief restrictions are possible in scattered showers, but much of the time should be VFR. Thu...Predominantly VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Dangelo NEAR TERM...Fitzgerald SHORT TERM...Lambert/Fitzgerald LONG TERM...Fitzgerald/Evanego AVIATION...Lambert/NPB
Hazardous weather outlook, May 26, 1:47 PM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service State College PA 147 PM EDT Sun May 26 2024 PAZ005-271800- McKean- 147 PM EDT Sun May 26 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms with gusty winds and small hail are possible on Monday, Memorial Day. Heavy rain from thunderstorms may also lead to flooding on Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-011-012-037-041-042-045-046-049>053-057>059-066-271800- Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Lancaster- 147 PM EDT Sun May 26 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds 60 mph or greater, large hail exceeding 1 inch in diameter are possible on Monday, Memorial Day. A few, isolated tornadoes are also possible over and to the east of the Susquehanna Valley. Heavy rain from thunderstorms may also lead to flooding on Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-010-017>019-024>028-033>036-056-063>065-271800- Warren-Elk-Clearfield-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry- Cumberland-Adams-York- 147 PM EDT Sun May 26 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms with gusty winds and small hail are possible beginning early this evening across the Western Mountains and after dark over portions of Central and Southern Pennsylvania. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible on Monday, Memorial Day. A few, isolated tornadoes are also possible over and to the east of the Susquehanna Valley. Heavy rain from thunderstorms may also lead to flooding on Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:54 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Fulton, Somerset | 51 min |
| May 26, 9:45 PM EDT | Special Weather Statement | CTP | Bedford, Blair, Cambria, Fulton | 60 min |
| May 26, 10:21 PM EDT | Special Weather Statement | CTP | Franklin | 69 min |
| May 26, 11:02 PM EDT | Special Weather Statement | CTP | Huntingdon | 58 min |
| May 26, 11:23 PM EDT | Special Weather Statement | CTP | Adams | 67 min |
| May 26, 11:47 PM EDT | Special Weather Statement | CTP | Adams | 43 min |
| May 27, 12:13 AM EDT | Special Weather Statement | CTP | York | 32 min |
| May 27, 12:42 AM EDT | Special Weather Statement | CTP | York | 33 min |
| May 27, 1:55 AM EDT | Special Weather Statement | CTP | Lycoming | 35 min |
| May 27, 12:06 PM EDT | Special Weather Statement | CTP | Columbia, Lycoming, Montour, Northumberland, Schuylkill, Sullivan | 54 min |
| May 27, 4:52 PM EDT | Special Weather Statement | CTP | Snyder | 23 min |
| May 27, 5:07 PM EDT | Special Weather Statement | CTP | Warren | 53 min |
| May 27, 5:18 PM EDT | Special Weather Statement | CTP | Snyder | 27 min |
| May 27, 5:42 PM EDT | Special Weather Statement | CTP | Snyder | 33 min |
| May 27, 6:04 PM EDT | Special Weather Statement | CTP | Dauphin | 41 min |
| May 27, 6:44 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Northumberland, Snyder | 31 min |
| May 27, 6:52 PM EDT | Special Weather Statement | CTP | Lebanon | 23 min |
| May 27, 7:14 PM EDT | Special Weather Statement | CTP | Columbia, Northumberland, Snyder | 46 min |
| May 27, 7:35 PM EDT | Special Weather Statement | CTP | Lancaster | 55 min |
| May 27, 7:40 PM EDT | Areal Flood Advisory | CTP | Columbia, Northumberland | 77 min |
| May 27, 7:49 PM EDT | Special Weather Statement | CTP | Clearfield | 56 min |
| May 27, 7:59 PM EDT | Tornado Warning | CTP | Schuylkill | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.